Hail, Quitman
- When
- May 13, 5:35 PM EST
- Where
- Quitman County, State Rd 27/County Rd 14
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.930, -85.010
A storm chaser reported hail up to quarter size on State Route 27.
A weakening upper level trough moved across the area. A warm front was also located across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A weakening upper level trough moved across the area. A warm front was also located across the region. Scattered thunderstorms occurred and there was just enough instability and steep lapse rates for isolated severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 13, 1:45 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM EDT Sun May 13 2012 .MESOSCALE UPDATE... Earlier discrete supercell development from this morning has since congealed into a QLCS extending from near Lake Seminole to Cape San Blas and then SSW offshore to near Buoy 42039. Additional scattered thunderstorm development has occurred along and just east of I-65 in S AL and the far W FL Panhandle, closer to a pre- frontal trough. Main severe weather threat through the afternoon will be confined to a small area around and SW of Tallahassee. This includes sections of Liberty, Wakulla, Franklin, Leon, and southern Jefferson counties. Low-level moisture in those areas is much more robust with dewpoints close to 70 degrees. Further to the east and north (in FL Big Bend and SW GA), surface dewpoints are generally in the lower 60s which is significantly reducing potential instability. As QLCS pushes east through 21z or so, we could see a threat of some sporadic 50kt gusts or perhaps a brief tornado over the aforementioned counties. Overall, though, the trend in effective deep layer shear over the past two hours has been decreasing - and 0-6km shear is generally less than 25 knots now. Therefore, although instability appears to be recovering behind the initial QLCS, severe potential should be quite low for our SE AL counties and in the W FL Panhandle. && .SHORT TERM [Tonight through Tuesday]... With ongoing weather, most of the grid edits for the short term period today were minor tweaks, and the forecast remains relatively similar to what was inherited from the overnight shift. In general, the broad low-amplitude trough over the eastern half of the US will remain in place - slowly shifting from west to east Monday and Tuesday. The 500mb trough axis looks to stay west of the area closer to the Mississippi River Valley during the short term forecast period. As such, we should remain in W-SW flow aloft and a weak and diffuse cold front will slowly approach our area from the west. With relatively weak forcing, convective activity should be diurnally driven, and highest PoPs will likely be in the afternoon and evening hours. PoPs also look to be higher on Monday when compared to Tuesday. Can't completely rule out a severe storm either day with moderate instability and deep layer shear around 20-25kt. However, we will be outside of the favorable parameter space for supercells and the forcing should be rather weak. Thus, any severe weather would be very limited both spatially and temporally. .LONG TERM [Tuesday Night through Sunday]... The period commences with a rather amplified pattern. This is highlighted in the Nrn stream by ridging over Wrn states and a trough from N Great Lakes/Canadian border SWD to TN Valley then SWWD across Nrn Gulf into TX. Srn stream noted by former cutoff low that has opened up into a trough over NV/UT. At surface, low near NY coast with cold front SSW to low over SC thru N/Cntrl FL and into Srn Gulf. Upstream high centered over Srn MS Valley. Proximity of upper trough keeps ample mid/high level moisture across local area. During the rest of the period, both 00z GFS and ECMWF agree on drier forecast cycle than previous runs but continue to disagree of timing of these systems. The slower and relatively wetter ECMWF shows trough pivoting to linger over Ern states with a few passing weak impulses thru late Thurs night before moving offshore replaced by ridging/NW flow and subsidence. By Sat, low develops in trough off Carolina coast which then spins wwd back into Ern Carolinas/Srn VA by end of period. However assocd moisture should remain N of local area. At surface, in wake of front, high builds SEWD into NE Gulf cutting off low level moisture thru end of period. So enough mid/level moisture lingers thru beginning of period for small chance of rain, mainly each aftn. Conversely, faster GFS has upper trough offshore by late Wed night with dry air and subsidence quickly overspreading region. Assocd low remains far enough offshore so moisture source ends. As with ECMWF, GFS surface high builds SWD but is even stronger. Thus overall, latter model even drier. Thus continued model disagreement, especially after day 4 yields relatively low confidence and will seek a compromise solution that merges with our neighbors. Will go with wdly sct POPS Tues night and Wed then generally nil POP thru period. Both Min and Max temps will hover around climo thru the period inching down by weekend as dry air dominates. Avg min/max inland climo is 62 and 87 degrees. && .AVIATION [through 18z Monday]... The area of showers and thunderstorms which formed over western portions of the CWA has continued to develop and pushed eastward this afternoon, well out ahead of the Cold Front. Over time, this area has become more linear in nature, with the strongest storms impacting much of the Florida Panhandle, especially near the coast. The ECP Terminal has already received a 40 kt gust, and 2.84" of rainfall today. As this line of convection continues to head eastward, the remaining Taf sites will be impacted by showers and storms with gusty winds, locally heavy rainfall, and at least MVFR conditions at most locations during the remainder of today. A secondary line of storms, closer to the front itself, may impact the western terminals (ECP and DHN) later today as well. For tonight, once the activity winds down, MVFR vis and MVFR/IFR (or potentially lower) cigs are likely to form in its wake late tonight into Monday morning at most of the terminals. && .MARINE... Winds are finally beginning to dip near or below SCEC headline levels over the coastal waters, and this trend should continue into the evening hours. Therefore, we will forego a SCEC headline for the 4pm CWF issuance. Winds will slowly veer around to the west and remain below headline levels into Wednesday. && .FIRE WEATHER... Minimum afternoon relative humidities are expected to stay above critical levels through midweek. Thus, there are no fire weather concerns at least until Thursday. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 85 65 87 63 / 40 50 20 20 20 Panama City 70 82 68 82 67 / 40 40 10 20 20 Dothan 66 84 65 86 61 / 50 40 20 20 20 Albany 66 85 65 87 61 / 50 40 20 20 20 Valdosta 66 87 64 88 62 / 40 50 20 20 20 Cross City 65 86 64 87 61 / 30 40 20 20 20 Apalachicola 70 81 68 82 67 / 50 40 10 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Short Term...Lamers Long Term...Block Aviation...Gould Marine...Lamers Fire Weather...Barry
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 AM EDT SUN MAY 13 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-141200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 245 AM EDT SUN MAY 13 2012 /145 AM CDT SUN MAY 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF THE AREA TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING...BUT THE THREAT OF SEVERE STORMS IS LIKELY TO DIMINISH IN THE AFTERNOON AS A WARM FRONT MOVES NORTH AWAY FROM THE REGION. POCKETS OF HEAVY RAIN ARE ALSO POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY BEFORE DRIER AIR STARTS TO MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS STILL POSSIBLE THIS MORNING. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION...AND BE CONSIDERED ACTIVATED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM TSTM WND GST 11 NNE PANAMA CITY BEAC 30.36N 85.80W
05/13/2012 M46 MPH BAY FL ASOS
MEASURED AT NW FLORIDA BEACHES INTL AIRPORT ASOS...KECP.
&&
08-LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT SUN MAY 13 2012
FLZ013-014-131830-
CALHOUN FL-INLAND GULF FL-
1250 PM CDT SUN MAY 13 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN AND GULF
COUNTIES...
* UNTIL 130 PM CDT
AT 1247 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES NORTHEAST OF CALLAWAY...OR NEAR NIXON...MOVING
EAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3013 8538 3041 8539 3045 8500 3042 8504
3039 8502 3037 8504 3036 8503 3034 8505
3031 8503 3030 8506 3023 8508 3021 8511
3017 8514 3012 8515
TIME...MOT...LOC 1751Z 265DEG 21KT 3030 8536SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 123 PM CDT SUN MAY 13 2012 FLZ014-015-026-114-131915- INLAND GULF FL-COASTAL GULF FL-INLAND FRANKLIN FL-LIBERTY FL- 123 PM CDT SUN MAY 13 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN...GULF AND LIBERTY COUNTIES... * UNTIL 215 PM CDT/315 PM EDT/ AT 119 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF MEXICO BEACH...OR NEAR OVERSTREET...MOVING EAST AT 25 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 2990 8538 3013 8538 3015 8496 2987 8494 TIME...MOT...LOC 1823Z 265DEG 21KT 3001 8527
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT SUN MAY 13 2012
FLZ114-131900-
COASTAL GULF FL-
229 PM EDT SUN MAY 13 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GULF COUNTY IN
THE FLORIDA PANHANDLE...WITH THE STRONGEST WINDS EXPECTED OVER THE
SAINT JOSEPH'S PENINSULA...
* UNTIL 300 PM EDT/200 PM CDT/
AT 124 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTH OF MEXICO BEACH...OR NEAR ST JOSEPH STATE
PARK...MOVING EAST-SOUTHEAST AT 20 MPH.
PEOPLE IN SOUTHWESTERN GULF COUNTY...INCLUDING THE CITY OF PORT ST.
JOE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2979 8542 2987 8542 2988 8540 2987 8538
2979 8540 2969 8535 2970 8532 2977 8531
2986 8533 2983 8522 2969 8529 2966 8536
TIME...MOT...LOC 1828Z 292DEG 19KT 2985 8540
17-GOULDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT SUN MAY 13 2012
FLZ016-017-132000-
LEON FL-GADSDEN FL-
329 PM EDT SUN MAY 13 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...
* UNTIL 400 PM EDT
AT 325 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS 18 MILES SOUTH OF QUINCY...OR NEAR BLOXHAM...MOVING
EAST AT 35 MPH.
THESE STORMS WILL BE NEAR...
TALLAHASSEE BY 400 PM EDT.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3033 8471 3039 8465 3039 8468 3041 8468
3042 8471 3046 8471 3046 8477 3050 8478
3061 8427 3034 8417 3030 8454 3030 8470
TIME...MOT...LOC 1929Z 253DEG 31KT 3034 8462
9-FOURNIERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NNE TALLAHASSEE 30.45N 84.28W
05/13/2012 LEON FL NWS EMPLOYEE
LARGE OAK TREE DOWN ACROSS THE SOUTHBOUND LANE OF
THOMASVILLE RD. JUST SOUTH OF THE LITTLE THEATER. TIME OF
EVENT BASED ON RADAR.
&&
BARRYThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A storm chaser reported hail up to quarter size on State Route 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370321.